Gabbapentin/ neurontin

Just wondering if anyone suffered side effects taking this, if so did they last or wear off? I've just had my dose increased from 100mg 3 times to 200mg x3 a day. At the moment I don't feel like me at all - I feel really quite low and sleeping at every opportunity and not enthused to do anything at all. When I first stated taking this - I felt exactly the same for about 3 weeks, it was horrible then and it's horrible now. It has helped with certain things, but I'm not sure what is worse depression or neuro dysfunction, I always quite liked having my fuzzy wits about me, now I just feel like a slug!! :-/

20 Replies

  • HI jo they got me on lyrica (pregabalin) 150mg twice a day witch works quite well for me much better than the sodium valporate they had me on before was like a big depressed sloth have a word with your docter there,s got to be something to suit you better all the best g

  • Hiya G - thanks for the reply. The neurologist prescribed the gabbapentin to be backed up with topimirate if it doesn't keep things under control. However, GP has doubled Gabbapentin instead! I don't think I can even just stop taking this I think it's a case of being weaned off of it. I can walk better and definitely in less pain. But too busy being a slug to make the most of my new found stability when walking!! I have heard of lyrica, not seeing Rheumy till November and just wondering what it's all about at the moment, appointments always seem a long way off when your left to deal with things!! I hope your keeping well, best wishes Jo

  • reumatoligist took me off sodium valporate was going to go with gabapentin changed her mind to lyrica pregabalin. not been to bad lately thanks

  • I tried gabapentin and lasted 3 days - felt like I was on another planet and not in a good way. Didn't feel right for several days after I'd stopped it. Horrible drug - never again. I'm going to a pain clinic in a few weeks time so hopefully they will come up with something different, although what I really want is something that helps with the permanent exhaustion. Hope you can find something else x

  • Marypw - thks for the reply, it's unfortunate that our health is always in somebody else's hands isn't it? I did feel awful for 3 weeks but with the initial dose, but improved and now the meds have increased I'm going through it all over again, just thinking to myself - I can see this happening again in the future and this time I'm not so sure I will be quite so willing to say 'yes'

    I take it you are already on hydroxychloroquine? I hope you find the answers your looking for at the pain clinic, I did find it a support when I attended for CBT, but symptoms seem to change and then it's back to the drawing board again! Well wishes to you, Jo x

  • Jo, Thank you for your kind wishes; yes I'm on hydroxychloroquine, but the rheumy reckons my symptoms are down to fibro, cos my lupus is pretty stable. Take care xx

  • Ive been on gabapentin..taken with lamotrogine ..for 12yrs . Feel tired disoriantated distant vague ..but it works better than other meds ive tried. Toperamite/topomax made me have a psychotic that was scary!

  • Sharonleane - thk u for yr reply, I just feel like I've been having a crisis of faith really, I think the neurologist prescribed gabapentin because it would cause the least side effects, my GP was reluctant to give me the topimirate because of the side effects, so I'm kinda glad after reading your post that I'm only on gabapentin now! It has reduced tremors, and I can walk without my knees buckling, so I guess they r plus points. What I hate is that we are all left to just deal with it and muddle through- with large gaps between hospital appointments and GP's who don't really know what to do with us!! My Dr is leaving the surgery - so I've had a change of GP's twice now and the one I recently went to see is kinda emotionless!! Anyway - sending you well wishes, I shall persevere xxx Jo

  • i use to take it for degenerative disc probs lower back..and tinglyness....

    It made me tired...i would sleep like a log.

    i went off it, cause i take thyroid meds...lupus meds..anti inflams...enough already!!!

  • Hiya Bluebell99 - see that slug feeling has made me post dgleds reply in your slot so apologies!! I hear you cognitive dysfunction is bad enough without the additional extra helping!! I have also felt down with it - which is not me really, despite everything health wise, I will alway try to find another way round something, atm this is knocking me for 6, like a blanket of apathy - but on the plus side I haven't needed to use my walking stick for the last 3 or 4 days!! But flip side is I don't particularly want to move about too much now either, just sleep!!! I don't like to moan to my family, cos it's hard enough for them to watch us be poorly. I'm so glad I have got like minded others to talk to - it helps with the big gaps between hospital appointments and the crisis's of faith you go through from time to time. Many thks for reply, sending well wishes xx Jo

  • Hi there, had to reply to your answer because I have just been prescribed Gabapentin 300mg once a day, increasing to twice a day in two weeks, then review with GP two weeks after that. Mine is for terrible menopausal hot flushes and pain control for the lupus because other pain relief not working very well. Have taken it for 3 days now at night and first morning felt bit dizzy but now no effects at all, don't know about in two weeks when I increase though.

  • Hiya Sue - let me know how you get on, I have to say there has definitely been a reduction in pain for me, so that has to be a plus, I am a lot more mobile also, haven't needed my stick on the school run - I'm still a bit of a mungo though because I've just been to pick youngest up and totally forgot she has after school clubs today!!! I think I'm just adjusting to the dose though - don't let it put you off, just be aware and I'm here if you want to ask questions. I think they start the dose low so you can adjust as I started on 100g per day for 3 weeks b4 upping to 300g now on 600mg in 3 200mg doses. Good luck! Sending well wishes xx Jo

  • i think it does help the hot flushes...cause i was taking it for my back, but never had hot flushes with menopause...oppps meant for Sue 2803

  • Dgleds - thks for your reply

    I've had back problems for many years also and have cervical spondylosis and radiculopathy and also herniated disc lumbar spine, sacroliliac joint dysfunction etc spent last 6 years seeing osteo to put me back together after the birth of my last daughter, so I hear you - I think the flares now aggravate these conditions and cause these neuro symptoms - the gabapentin has calmed it down, I just hate this mongy, slug feeling but I can move more easily.... Is it better the devil or the deep blue sea!! That's how I feel really, also I can see that they will keep upping this and I feel the same as you enough meds already!! Take care, all my well wishes Jo xx

  • Dgleds - I have posted yr reply in bluebell99's slot! So apologies to both! Jo x

  • I started on 100mg 3 times daily increasing to 300 mg 3 times daily I found I was out of it for a while but now 4 years later my body has adjusted to it. I take it for small fiber polyneuropathy and restless leg syndrome. It works for me and it's helped my back pain. Good luck with it. One other thing my rheumy has told me I can take up to double the dose it need be.

  • Nanaber - thank you for your reply, I have to say the side effects from meds have settled now thankfully I felt really unlike me for two weeks, I can't handle feeling down on top of everything else, thankfully it's lifting and I'm managing to do a bit more. Oddly enough I have back problems and I think when I flare it aggravates these problems and then I can't keep pain under control - nothing touches it, but a definite reduction since neurontin. So progress of sorts. Well wishes jo xx

  • Will be brilliant if it helps my restless legs, they are awful sometimes.

  • Supposed to say *reduction!!

  • Hi Sue, I just thought I'd let you know that some of the side effects are easing up a bit - so I definitely think this med takes a bit of adjusting to! Mainly I'm not as fatigued or medmonged, but I do still need power naps, and the feeling down has lifted which is a relief as I can cope with most things but not feeling down! It has helped with pain also. I've heard it can be good for restless leg so persevere with it. I did still have an episode of facial droop and speech problems on Saturday so I'm not out of the woods yet, but because I've had a eduction in pain I have also been trying to reduce prednisolone which I've got down to just over 10 mg but noticed the joint pain is starting to creep back, so will just continue to monitor it and keep making notes ready for rheumy app in November. Good luck I hope it give u some respite xx let me know how u get on Jo xx

You may also like...